Alert archive / Pennsylvania / Winter Weather Advisories in 2013

Winter Weather Advisory 21, NWS State College, PA

November 25, 201325 counties in Pennsylvania

NWS State College, PA issued this winter weather advisory at Nov 25, 2013, 3:20 PM EST for 25 counties in Pennsylvania. It took effect at Nov 26, 2013, 7:00 AM EST. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Nov 25, 2013, 3:20 PM EST (20:20 UTC)
In effect from
Nov 26, 2013, 7:00 AM EST
Expired
Nov 27, 2013, 4:40 AM EST
In force
22 hr
Issued by
NWS State College, PA
All 25 counties

Adams County, PA, Bedford County, PA, Blair County, PA, Centre County, PA, Clinton County, PA, Columbia County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Lycoming County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Schuylkill County, PA, Snyder County, PA, Sullivan County, PA, Tioga County, PA, Union County, PA, York County, PA

The radar

The State College radar (KCCX), 76 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.3 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2013-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2013-11-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1365 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this winter weather advisory went out at Nov 25, 11:15 AM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Nov 25, 11:15 AM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1115 AM EST MON NOV 25 2013

.SYNOPSIS...
HIGH PRESSURE WILL MOVE OFF THE MID ATLANTIC COAST TODAY. A STORM
SYSTEM WILL LIKELY WILL DEVELOP OVER THE GULF COAST REGION LATE
TODAY BEFORE MOVING NORTHEAST AND BRINGING PRECIPITATION TO
CENTRAL PENNSYLVANIA TUESDAY INTO WEDNESDAY. ANOTHER COLD AIR MASS
BEHIND THIS STORM WILL LEAD TO A CHILLY THANKSGIVING DAY...AND
START TO THE HOLIDAY WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
NEAR TERM GRIDS LOOK TO BE IN GREAT SHAPE FOR TODAY WITH TRANQUIL
WEATHER IN PLACE AS HIGH PRESSURE SLOWLY SLIPS EASTWARD OFF OF
EAST COAST. IT WILL STILL BE A CHILLY DAY TODAY...BUT WITH MORE
SUN AND LESS WIND IT WILL BE SEVERAL DEGREES MILDER THAN SUNDAY.

THE NEXT SIGNIFICANT WEATHER SYSTEM BRINGS IT BIGGEST IMPACT
STARTING TOMORROW. AS IT APPROACHES...CLOUDS WILL BEGIN TO INVADE
TONIGHT AHEAD OF WHAT IS INITIALLY A DOUBLE BARRELED SYSTEM OF A
LOW DEVELOPING OVER THE GULF STATES AND A COLD FRONT EMBEDDED IN
THE NORTHERN STREAM FLOW. LIGHT SNOW SHOWERS SLIP ACROSS THE
MASON/DIXON LINE BY SUNRISE BUT WON/T AMOUNT TO MUCH BEFORE 12Z.
THE BULK OF THE WEATHER WILL DEFINATELY BE TUESDAY INTO EARLY WED.

&&

.SHORT TERM /TUESDAY/...
WEATHER CONDITIONS WILL BEGIN TO HEAD DOWNHILL TUESDAY AS STRONG
WARM ADVECTION ASSOCIATED WITH THE DEEPENING/PHASING UPPER TROF
BEGINS TO SURGE NORTH INTO THE FORECAST AREA. WE BEGIN THE DAY
COLD ENOUGH FOR SNOW IN ALL AREAS...BUT BY MID TO LATE MORNING
ALL SHORT RANGE GUIDANCE SHOWS WARM AIR INVADING SOUTHERN
PA...BRINGING ABOUT A RAPID CHANGE-OVER TO RAIN...BUT WITH A
PERIOD OF MIXED PRECIP POSSIBLE IN BETWEEN. LOOKING AT STABILITY
SHOWS THE LOW LEVEL COLD AIR WILL BE STUBBORN TO RETREAT BUT WE
SHUD STILL MANAGE TO REBOUND OVER FREEZING OVER MOST EASTERN AREAS
BY AFTERNOON...MAKING FOR A CHILLY RAIN WITH PERHAPS SOME SLEET.
OVERALL IT JUST LOOKS LIKE A COMPLICATED MESS POISED TO DEVELOP
AND THE RAIN SNOW LINES I DREW THIS MORNING WILL NO DOUBT SHIFT
AROUND AS THE EVENT UNFOLDS.

AT THIS POINT I KEPT THE BEST CHANCE OF MAINLY SNOW OR A
SLEET/FREEZING RAIN MIX OVER MY WESTERN AND NORTHERN HIGH TERRAIN.
MY FAR NWRN ZONES ARE FAVORED BY THE LATEST GUIDANCE AS BEING ALL
OR MOSTLY SNOW WITH 6 INCHES OR MORE POSSIBLE. THE AREA OF THE
WINTER STORM WATCH OVER THE LAURELS MAY HAVE A HARD TIME OF
SEEING 6 INCHES OF SNOW...BUT BEING THE FIRST WIDESPREAD STORM OF
THE SEASON AND THE EXPECTED HOLIDAY TRAVEL THAT WILL BE
OCCURRING...I WENT FOR THE OVERALL IMPACT OF THE SNOW/ICE TO
JUSTIFY THE WATCH.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
THE BULK OF THE PRECIP WILL BE TUESDAY NIGHT INTO EARLY WED AS THE
LOW SLIDES UP ALONG THE COAST OR JUST INLAND OVER EASTERN PA. THE
ORIENTATION OF THE DEVELOPING LOW...WHICH LOOKS LIKE IT COULD
ACTUALLY BE A SERIES OF WAVES ALONG THE EASTERN FRONTAL
SYSTEM...WILL MAKE IT HARD TO GET A WIDE AREA OF HEAVY SNOW ON THE
COLD SIDE OF THE LOW. THERE IS NO COLD HIGH TO THE NORTH SO THE
BULK OF THE PRECIP SEEMS DESTINED TO BE DRIVEN BY A PERIOD OF
INTENSE WARM ADVECTION...HINTING THAT THE STRIPE OF HEAVY SNOW ON
THE WESTERN FRINGE WILL BE RELATIVELY NARROW WITHIN THE OVERALL
PRECIPITATION SHIELD. BY THE TIME WE GET INTO THE COLD AIR ON THE
BACK SIDE OF THE DEPARTING LOW...WE LOSE THE FORCING AND ANY
CHANGEOVER BACK TO SNOW TYPICALLY DOESN'T AMOUNT TO MUCH. THE ONLY
WAY WE COULD SEE SIG SNOW IN THE AREAS WHERE A CHANGEOVER RESULTS
WOULD BE FOR A NEW WAVE OR WAVES TO RIPPLE ALONG THE FRONT AS THE
COLD AIR RETURNS...AND THERE IS NOT MUCH SIGN OF THAT AT THIS
TIME.

IN GENERAL...WE DO NOT GET OUR BIGGEST SNOW STORMS FROM LOWS
APPROACHING FROM THE SOUTH WITH HIGHS OFF TO OUR SOUTHEAST.

SO FOR THE STORM...IT LOOKS LIKE MOST OF MY EASTERN COUNTIES WILL
SEE A SOAKING RAIN...WITH SOME SORT OF WINTRY MIX OVER MY CENTRAL
AREAS...AND THE BEST CHANCE OF ALL OR MAINLY SNOW OVER THE NW. THE
RAIN SHOULD NOT CAUSE WIDESPREAD FLOODING ISSUES...BUT PLACES THAT
HAVE NOT CLEARED LEAVES FROM STORM DRAINS COULD SEE SOME MINOR
PROBLEMS IN THE NORMAL LOW LYING AREAS PRONE TO MINOR FLOODING.
OVER CENTRAL AND NORTHERN PA THE WINTRY PRECIP WILL BRING THE
TYPICAL TRAVEL ISSUES THAT OCCUR AS SNOW AND ICE MAKE FOR
HAZARDOUS ROAD CONDITIONS. ADD IN THAT THIS WILL BE THE FIRST
WIDESPREAD SYSTEM OF THE SEASON COINCIDING WITH HOLIDAY
TRAVELERS...AND NO DOUBT THERE WILL BE PROBLEMS ON REGIONAL
ROADWAYS.

POST STORM...COLD AIR WILL MAKE A RETURN BEHIND THE STORM LATE
WEDNESDAY INTO THURSDAY. THANKSGIVING WILL BE A COLD AND BLUSTERY
DAY. AT THIS TIME THE AIR MASS IS FORECAST TO NOT BE QUITE AS
COLD AS OUR RECENT CHILL BUT IT WILL BE COLD ENOUGH TO POSSIBLY
BRING A PERIOD OF LAKE EFFECT SNOW SHOWERS TO THE USUAL AREAS AS
THE STORM DEPARTS.

THE COLD HIGH SHOULD DRIFT TO OUR EAST FRIDAY INTO SATURDAY AND
ALLOW FOR A SLOW REBOUND TOWARD NORMAL TEMPERATURES SUNDAY AND
INTO EARLY NEXT WEEK.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS IN PLACE WITH ONLY HIGH CLOUDS TODAY AS HIGH
PRESSURE SLOWLY SLIPS EASTWARD OFF OF EAST COAST. WINDS WILL BE
FROM THE SW...AND MUCH LIGHTER THAN IN PREVIOUS DAYS.

THE NEXT SIGNIFICANT WEATHER SYSTEM BRINGS IT BIGGEST IMPACT
STARTING TOMORROW. AS IT APPROACHES...CLOUDS WILL THICKEN TONIGHT
AHEAD OF WHAT IS INITIALLY A DOUBLE BARRELED SYSTEM OF A LOW
DEVELOPING OVER THE GULF STATES AND A COLD FRONT EMBEDDED IN THE
NORTHERN STREAM FLOW. MVFR CIGS AND LIGHT SNOW SHOWERS SLIP
ACROSS THE MASON/DIXON LINE BY AFTER 09Z...WITH BIGGER IMPACTS
DEVELOPING DURING THE DAY ON TUES.

TUES INTO WED WILL BRING WINTRY CONDITIONS TO WESTERN COUNTIES
AND MAINLY A RAIN EVENT TO THE SUSQ VALLEY AFTER SOME LIGHT WINTRY
PRECIP EARLY. BUT AN EXTENDED PERIOD OF REDUCTIONS WILL
OCCUR...WITH WIND SHEAR DEVELOPING.

OUTLOOK...

TUE...MIXED PRECIP/LOW CIGS.
WED...MIXED PRECIP/WIDESPREAD REDUCTIONS. WINDY.
THU...AM SHSN/REDUCED VSBYS POSS W MTNS. WINDY.
FRI...NO SIG WX EXPECTED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY
AFTERNOON FOR PAZ004>006-010-011-017-024-033.

&&

SYNOPSIS...LA CORTE/RXR
NEAR TERM...LA CORTE/RXR
SHORT TERM...LA CORTE
LONG TERM...GRUMM/LA CORTE
AVIATION...MARTIN/RXR
Hazardous weather outlook, Nov 25, 10:59 AM EST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1059 AM EST MON NOV 25 2013

PAZ028-036-049>053-056>059-063>066-261600-
JUNIATA-FRANKLIN-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1059 AM EST MON NOV 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SNOW IS EXPECTED TO DEVELOP OVER THE AREA TUESDAY BEFORE QUICKLY
MIXING WITH AND CHANGING TO RAIN. SLIPPERY TRAVEL WILL BE
POSSIBLE. RAIN WILL CHANGE BACK TO SNOW SHOWERS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ004>006-010-011-017-024-033-261600-
WARREN-MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD-CAMBRIA-SOMERSET-
1059 AM EST MON NOV 25 2013

...WINTER STORM WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ012-018-019-025>027-034-035-037-041-042-045-046-261600-
NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON-
MIFFLIN-BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-
1059 AM EST MON NOV 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A WINTRY MIX IS EXPECTED TO DEVELOP OVER THE AREA TUESDAY...AND
MAY CHANGE TO RAIN IN THE AFTERNOON. SLIPPERY TRAVEL WILL BE
POSSIBLE. RAIN WILL CHANGE BACK TO SNOW SHOWERS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RXR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 25, 3:33 AM ESTWinter Storm WatchCTPCambria, Cameron, Clearfield, Elk, McKean, Potter and 2 more12 hr
Nov 25, 3:20 PM ESTWinter Storm WarningCTPCambria, Cameron, Clearfield, Elk, McKean, Potter and 2 more61 hr

Nearby

Winter Weather Advisories in Pennsylvania, 2013Every winter weather advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.